Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Regimen Change
Oct 3, 2003

I had a viral rebound (VL 1750) in January after being undectable for a year. I was on a Videx EC/Viread and Epivir regimen. My doctor and I decided to stop meds and do resistance testing as it wasn't done when I started treatment. I had a severe case of food poisoing and a bad flu over the holidays and wasn't sure if I was developing resistance or just had a VL rebound due to another illness. I had been 100% compliant in taking my meds.

I had a PHENOTYPE done and it showed sensitivity to all classes of drugs and to all drugs. My doctor felt very confident about the wide range of regimens available to me and was very upbeat about a "near normal life expectancy."

I travel with my job and need to be alert at all hours so I couldn't fit Sustiva side effects into my life right now but I wanted a more potent regimen than what I had been taking. My doctor and I chose the combination of Viramune/Viread/Epivir and after 4 weeks back on the combo my VL went from 32,000 to 450.

I had a VL test done last week at week # 9 and haven't gotten the results yet. How long should I wait for my VL to go below 50 before considering another switch? I have read that switching to Sustiva early on in Viramune failure might save the resistance from developing to Sustiva. I am also confused about how often I should have liver functions tested. Some websites say monthly, others every 90 days?

I could feel the virus building in my body when I was off meds for 4 months and feel fantastic on this combo. I have no side effects. For those people who are looking for good quality of life regimens, this one seems to work very well for me. Also, is there any reason to swap the Epivir for Emtriva? If I have not developed resistance to Epivir, is Emtriva a more potent drug?

Thanks for all the great answers and support you give to the HIV community.

Response from Dr. Conway

Thanks for all your comments, and I'm glad you're enjoying your regimen, both with respect to side effects and convenience.

It is unclear to me why you had a viral rebound to almost 2000 copies/mL. However, if a resistance test was done while you were on the old treatment, it is quite reliable in that it would indicate that you had not gotten resistant to any of the drugs in your regimen. We couldn't' be so sure if the test was done after the drugs were stopped.

The week 9 viral load test will be important to review. if the load was 450 at week 4, it should now be undetectable. If it is not and you are 100% compliant, a repeat resistance test should be done (a genotype would be fine) to ensure that you are not developing resistance.

With respect to hepatic toxicity, the main risk is in the first 6 weeks. Thereafter, you could get repeat liver function tests at week 12, and then every 3 months, or whenever you have any symptoms.

Changing your drugs (Viramune and Epivir to Sustiva and/or Emtriva) in the setting of a regimen you are tolerating and is working cannot be supported. if it is not working (i.e. your next viral load is still detectable), single drug switches could be considered on a case-by-case basis, but not on a general basis.

I'm crossing my fingers for that week 9 viral load!!!



Previous
Viramune Side Effects
Next
PN

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement